Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 367, NWS Goodland, KS

August 7, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2018, 5:45 PM MDT for Kit Carson County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 5:45 PM MDT (23:45 UTC)
Expired
Aug 7, 2018, 6:30 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:20 PM MDTHAIL 218 N Flagler, CO
Aug 7, 6:32 PM MDTHAIL 213 N Flagler, COGOLF BALL TO HEN EGG SIZE HAIL COVERING THE GROUND TO A DEPTH OF 6 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

021 
WUUS53 KGLD 072345
SVRGLD
COC063-080030-
/O.NEW.KGLD.SV.W.0367.180807T2345Z-180808T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
545 PM MDT TUE AUG 7 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kit Carson County in east central Colorado...

* Until 630 PM MDT.

* At 545 PM MDT, a severe thunderstorm was located 10 miles east of
  Thurman, or 17 miles north of Flagler, moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Flagler, Seibert and Vona. 

This includes Interstate 70 in Colorado between mile markers 391 and
417.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 10315 3957 10283 3924 10262 3923 10315
TIME...MOT...LOC 2345Z 338DEG 14KT 3955 10304 

HAIL...1.50IN
WIND...60MPH
 
$$

024
2 follow-up statements
190 
WWUS53 KGLD 072358
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
558 PM MDT TUE AUG 7 2018

COC063-080030-
/O.CON.KGLD.SV.W.0367.000000T0000Z-180808T0030Z/
Kit Carson CO-
558 PM MDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...

At 557 PM MDT, a severe thunderstorm was located 11 miles southeast
of Thurman, or 14 miles north of Flagler, moving south at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Flagler, Seibert and Vona. 

This includes Interstate 70 in Colorado between mile markers 391 and
417.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3956 10315 3957 10283 3924 10262 3923 10315
TIME...MOT...LOC 2357Z 342DEG 13KT 3951 10304 

HAIL...2.00IN
WIND...60MPH
 
$$

024
544 
WWUS53 KGLD 080008
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
608 PM MDT TUE AUG 7 2018

COC063-080030-
/O.CON.KGLD.SV.W.0367.000000T0000Z-180808T0030Z/
Kit Carson CO-
608 PM MDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...

At 608 PM MDT, a severe thunderstorm was located 12 miles southeast
of Thurman, or 15 miles north of Flagler, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3956 10315 3957 10283 3934 10273 3934 10315
TIME...MOT...LOC 0008Z 327DEG 11KT 3952 10301 

HAIL...1.75IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:20 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 3:20 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
320 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM MDT Tue Aug 7 2018

Pops have been increased for the overnight period, as a shortwave
is expected to pass over our eastern CWA from Yuma County,
Colorado to potentially Wichita County, Kansas. Disturbance may
be enough lift to aid in thunderstorm development. Convection is
expected to develop over eastern Colorado and die off over the
plains. Biggest area of favored conditions will be the Palmer
Dive and to the east of it.

West Northwest wind flow aloft will aid in bringing in dryer
area, especially in the mid and upper levels. Model soundings are
showing favorable subsidence tomorrow. Pwat values are still
sitting ~1" in the low levels.

There is currently no well-defined synoptic support for
convection. But short term models like the HRRR and HREF are
pointing to late night convection from 06 to 12Z . MLCAPE values
are ~1000-1500 with about 35-40 knots 0-6 km shear. Expecting
isolated storms with marginally severe hail and winds.

Tonight, lows will sit in the upper 50s to lower 60s across the
Tri-State area. However, depending on convection, this may drop
5 to 10 degrees lower.

Lastly, tomorrow's highs will be in the mid to upper 80s, with
another round of slight chances for convection in the late
afternoon. An isolated severe thunderstorm or two cannot be ruled
out.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 7 2018

A shortwave embedded in upper level ridge flow expected over the
northern Plains by Thursday morning. This shortwave moves southeast
over eastern Kansas by Friday night. During the southeastward
progression of this shortwave, thunderstorm chances will exist for
parts of the Tri-State region during the afternoon and overnight
hours. The shortwave will extend into the southern Plains due to
upper level lows settled over Oklahoma and Texas. This trough
becomes split Sunday with the main trough over the Midwest and a
cutoff low remaining over the southern Plains. By Tuesday morning,
the cutoff low over Texas migrates northward towards strong flow
aloft creating a shortwave trough over Kansas. The migration of the
cutoff low over Kansas could potentially bring precipitation to the
Tri-State region Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM MDT Tue Aug 7 2018

Throughout the remainder of the TAF period, VFR conditions are
expected to prevail. Only added additional lines in TAF for wind
changes. Winds are expected to shift from the north to the east to
the south ending up facing the southwest. Wind speeds are expected
to stay around 5 to 10 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Aug 7, 10:43 AM MDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1043 AM MDT Tue Aug 7 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1043 AM MDT Tue Aug 7 2018 /1143 AM CDT Tue Aug 7 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated showers and storms are expected west of a line from Flagler,
Colorado to Tribune, Kansas during the evening and overnight hours.
There is a marginal chance of isolated severe storms potentially
creating large hail and damaging winds during the early evening as
storms begin to transition into far east central Colorado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated thunderstorm are expected Wednesday afternoon and evening
with a marginal chance of some of the stronger storms producing
damaging wind as they move into far east central Colorado during the
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon or tonight.

In the hours before

Special weather statement, Aug 7, 5:37 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
537 PM MDT TUE AUG 7 2018

COZ091-080000-
Kit Carson County CO-
537 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cope, or 18 miles north of Flagler, moving south
at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3957 10286 3944 10276 3934 10308 3957 10314
TIME...MOT...LOC 2336Z 338DEG 21KT 3957 10301

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:37 PM MDTSpecial Weather StatementGLDCheyenne38 min
Aug 7, 5:37 PM MDTSpecial Weather StatementGLDKit Carson23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.